Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Omaha, NE

May 6, 20074 counties in Iowa

NWS Omaha, NE issued this flash flood warning at May 6, 2007, 2:25 AM CDT for 4 counties in Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 2:25 AM CDT (07:25 UTC)
Expired
May 6, 2007, 4:30 AM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:15 AM CDTHEAVY RAIN 3.7Glenwood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 060727
FFWOAX
IAC071-129-137-145-060930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
225 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA...
  MILLS COUNTY IN SOUTHWEST IOWA...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA...
  PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 430 AM CDT.

* AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A COMPLEX OF THUNDERSTORMS OVER THE WARNED
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA...
  STANTON...RED OAK AND ESSEX.

RAINFALL ON THE ORDER OF 1.5 TO 2.0 INCHES HAS FALLEN ACROSS THE 
WARNED AREA OVER THE LAST HOUR.  NUMEROUS CREEKS WILL BE AFFECTED BY 
THIS HEAVY RAIN AND WILL LIKELY OVERTOP THEIR BANKS OVER THE NEXT 
COUPLE OF HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4060 9569 4063 9495 4115 9495 4087 9579

$$

JR
1 follow-up statement
000 
WGUS73 KOAX 060844
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
341 AM CDT SUN MAY 6 2007

IAC071-129-137-145-060930-
FREMONT IA-PAGE IA-MONTGOMERY IA-MILLS IA-
341 AM CDT SUN MAY 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
MILLS...MONTGOMERY...PAGE AND FREMONT COUNTIES...

AT 336 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ACROSS ALL OF THE WARNED AREA.  THUNDERSTORMS CAPABLE OF PRODUCING 
FLASH FLOODING REMAIN OVER THE ENTIRE WARNED AREA.

MUDSLIDES WERE REPORTED AROUND GLENWOOD...IA AS WELL AS BY THE ROCK 
QUARRY ON THE WEST SIDE OF MILLS COUNTY.  EXTENSIVE STREET FLOODING 
WAS OCCURRING IN HAMBURG...IN FREMONT COUNTY.  MANY PAVED AND GRAVEL 
ROADS WERE UNDER WATER THROUGHOUT MONTGOMERY COUNTY.  ACROSS PAGE 
COUNTY...CLARINDA WAS REPORTING EXTENSIVE FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VILLISCA...STANTON...RED OAK AND ESSEX.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4060 9569 4063 9495 4115 9495 4087 9579

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 5, 4:07 PM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, May 5, 4:07 PM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SAT MAY 5 2007

.DISCUSSION...
SHORT TERM CONCERNS WILL BE ONGOING SEVERE WEATHER WITH PDS
TORNADO WATCHES POSTED IN OUR CWA AND IN THE MIDST OF SVR/TOR
WARNINGS.

LATEST SFC ANALYIS HAD LOW PRES CENTERED NR LBF EXTENDING WWD INTO
ERN CO. THE WRMFNT EXTENDS ACR CNTRL NEB INTO NE NEB AND SW IA
WITH THE DRYLINE OVR WRN KS. THE MOST ACTIVE PORTION OF THE
FORECAST AREA HAS GENERALLY BEEN N FROM OLU TO LNK TO HARLAN.
INSTABILITY WILL CONTINUE TO BE FAVORABLE ACROS THE FCST OF THE
FCST AREA...HOWEVER...PER THE 18Z OAX SOUNDING...A CAP HAS THUS
FAR HELD CONVECTION ACRS THE SE PORTION OF THE FCST AREA BACK.

EXPECT THE THREAT FOR SEVERE STORMS WITH LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING WINDS POSSIBLE THIS EVENING. THE SHEAR
REMAINS HIGH THIS EVENING...THEN DECREASES AFTER
MIDNIGHT...THEREFORE EXPECT THE SEVERE THREAT TO BECOME MORE
ISOLATED LATER TONIGHT. HOWEVER STORMS WITH HEAVY RAIN AND
ISOLATED TO CONTINUE. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN
OVERNIGHT...AND THIS SHOULD ALSO AID IN TSRA DEVLOPMENT AND HEAVY
RAIN. THE MID TROPOSPHERIC TROF REMAINS TO THE WEST THROUGH
TUESDAY. THE SFC FRONT REMAINS OVR WRN NEB SUN. THIS FRONT DOES
NOT PROGRESS INTO ERN NEB UNTIL MON.

IN ADDITION TO THE SEVERE WEATHER...EXPECT WINDY CONDITIONS INTO
EARLY THIS EVENING. WITH HIGHER PRECEDENT HEADLINES IN PLACE...DO
NOT HAVE WIND ADVISORY GOING. DUE TO LOCALIZED RAINFALL OF 1 TO 3
INCHES TODAY AND ADDITIONAL 1 TO 3 INCHES POSSIBLE TONIGHT. OPTED
TO GO WITH A FLASH FLOOD WATCH THROUGH NOON SUNDAY. 3/6HR GUID IS
MOSTLY BETWEEN 1.5 TO 2.5 INCHES AND SEVERAL PLACES HAVE REPORTED
LOWLAND FLOODING AND STREAM RUNNING NEAR BANKFULL. FF THREAT WILL
CONTINUE INTO MONDAY...BUT WILL HOLD OFF ON EXTENDING WATCH FOR NOW.

NOTE...EXCESSIVE DAY1 RAINFALL RISK IN THE MOD CATEGORY BY HPC FOR
MOST OF THE CWA.

DID NOT MAKE SIG CHANGES TO EXTENDED DUE TO SEVERE WEATHER SITUATION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

ZAPOTOCNY
Hazardous weather outlook, May 6, 1:03 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
103 AM CDT SUN MAY 6 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
103 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT FOR EASTERN NEBRASKA AND PARTS OF
SOUTHWEST IOWA UNTIL 4 AM CDT.  ISOLATED TORNADOES ALONG
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE EARLY
THIS MORNING EAST OF A SIOUX CITY TO FAIRBURY LINE.  A
LINE OF SEVERE THUNDERSTORMS OVER NORTHERN KANSAS HAS
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES
THROUGH EARLY MORNING.

FLOODING IS POSSIBLE TONIGHT WITH THESE STORMS. RAINFALL OF ONE TO
TWO INCHES PER HOUR ARE POSSIBLE IN THE STORMS.

ON SUNDAY...SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES ARE POSSIBLE.  THE ATMOSPHERE WILL REMAIN VERY MOIST
AND UNSTABLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST MONDAY
MORNING. SEVERE THUNDERSTORMS WITH LARGE HAIL OR TORNADOES WILL
AGAIN BE POSSIBLE ON SUNDAY EVENING...WITH HEAVY RAIN
PRODUCING LOCALIZED FLOODING.

THERE IS AT LEAST A SLIGHT CHANCE FOR MORE THUNDERSTORMS THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH SUNDAY EVENING.

SMITH

In the hours before

Local storm report, May 6, 1:49 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
149 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     DILLER                  40.11N 96.94W
05/06/2007  E60 MPH          JEFFERSON          NE   EMERGENCY MNGR

&&

SD
Local storm report, May 6, 1:50 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
150 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     DILLER                  40.11N 96.94W
05/06/2007  E60.00 MPH       JEFFERSON          NE   EMERGENCY MNGR

&&

SD
Local storm report, May 6, 1:58 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLOOD            4 W BROCK               40.48N 96.04W
05/06/2007                   NEMAHA             NE   EMERGENCY MNGR

            WATER OVER ROADS CROSSING HWY 105 IN LOW AREAS. 4 INCHES
            OF RAIN REPORTED 1/2 MI WEST OF BROCK.

&&

JP
Local storm report, May 6, 1:59 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
159 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      N DILLER                40.11N 96.94W
05/06/2007                   JEFFERSON          NE   EMERGENCY MNGR

            8 INCHES OF WATER FLOWING ACROSS HWY 103.

&&

JP
Local storm report, May 6, 2:00 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FLOOD            ARLINGTON               41.45N 96.36W
05/06/2007                   WASHINGTON         NE   LAW ENFORCEMENT

            BELL CREEK OUT OF BANKS.

&&

JP
Local storm report, May 6, 2:21 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
221 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
05/06/2007  M0.00 INCH       MILLS              IA   CO-OP OBSERVER

            2.0 INCHES SINCE 730 PM

&&

JP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:06 PM CDTTornado WarningOAXMills24 min
May 5, 7:28 PM CDTTornado WarningOAXPottawattamie32 min
May 5, 7:33 PM CDTSevere Thunderstorm WarningOAXFremont27 min
May 5, 7:44 PM CDTTornado WarningOAXFremont31 min
May 5, 8:00 PM CDTSevere Thunderstorm WarningOAXMontgomery30 min
May 5, 8:03 PM CDTFlash Flood WarningOAXMonona117 min
May 5, 8:03 PM CDTSevere Thunderstorm WarningOAXMonona42 min
May 5, 8:05 PM CDTTornado WarningOAXMills, Montgomery40 min
May 5, 8:38 PM CDTTornado WarningOAXPottawattamie52 min
May 5, 8:45 PM CDTSevere Thunderstorm WarningOAXMonona30 min
May 5, 8:46 PM CDTTornado WarningOAXMontgomery14 min
May 5, 8:47 PM CDTSevere Thunderstorm WarningOAXPage43 min
May 5, 9:22 PM CDTSevere Thunderstorm WarningOAXMontgomery38 min
May 5, 9:25 PM CDTTornado WarningOAXPottawattamie35 min
May 5, 9:58 PM CDTFlash Flood WarningOAXMonona2 hr
May 5, 10:05 PM CDTSevere Thunderstorm WarningOAXPottawattamie40 min
May 5, 10:21 PM CDTSevere Thunderstorm WarningOAXShelby24 min
May 5, 10:54 PM CDTSevere Thunderstorm WarningOAXMills36 min
May 5, 11:15 PM CDTFlash Flood WarningOAXPottawattamie2 hr
May 5, 11:17 PM CDTSevere Thunderstorm WarningOAXFremont28 min
May 5, 11:34 PM CDTFlash Flood WarningOAXHarrison, Monona116 min
May 5, 11:49 PM CDTTornado WarningOAXPottawattamie41 min
May 6, 12:56 AM CDTFlash Flood WarningOAXPottawattamie2 hr
May 6, 12:56 AM CDTFlash Flood WarningOAXPottawattamie2 hr
May 6, 1:23 AM CDTFlash Flood WarningOAXHarrison, Monona37 min
May 6, 1:28 AM CDTFlash Flood WarningOAXHarrison, Monona2 hr
May 6, 1:51 AM CDTSevere Thunderstorm WarningOAXPage24 min
May 6, 2:21 AM CDTSevere Thunderstorm WarningOAXMontgomery24 min
May 6, 4:25 AM CDTFlash Flood WarningOAXHarrison2 hr
May 6, 4:45 AM CDTFlash Flood WarningOAXFremont, Montgomery, Page3 hr
May 6, 6:15 AM CDTFlash Flood WarningOAXHarrison3 hr
May 6, 7:28 AM CDTFlash Flood WarningOAXFremont, Montgomery, Page3 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.